Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 11, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Apr 15, 2014, 4:26 AM CDT for Cloud County, Ottawa County, Republic County, Kansas. It took effect at Apr 15, 2014, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2014, 4:26 AM CDT (09:26 UTC)
- In effect from
- Apr 15, 2014, 1:00 PM CDT
- Expired
- Apr 15, 2014, 8:01 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Cloud County, KS, Ottawa County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1943 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
326 WWUS83 KTOP 150926 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 426 AM CDT TUE APR 15 2014 ...WARM AND DRY CONDITIONS RETURN THIS AFTERNOON... .LIGHT WINDS THIS MORNING SHIFT TO THE SOUTH AND INCREASE AFTER 1 PM ACROSS NORTH CENTRAL KANSAS. IN ADDITION...STRONG MIXING OF DRIER AIR TO THE SURFACE WILL CREATE EXTREME FIRE BEHAVIOR ACROSS NORTH CENTRAL KANSAS THROUGH THE AFTERNOON AND EARLY EVENING HOURS. A RED FLAG WARNING HAS BEEN ISSUED FOR PORTIONS OF NORTH CENTRAL KANSAS. KSZ008-020-034-152100- /O.NEW.KTOP.FW.W.0011.140415T1800Z-140416T0100Z/ REPUBLIC-CLOUD-OTTAWA- 426 AM CDT TUE APR 15 2014 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR PORTIONS OF NORTH CENTRAL KANSAS... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING FOR LOW HUMIDITY AND GUSTY WINDS...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER ZONE 020 CLOUD AND FIRE WEATHER ZONE 034 OTTAWA. * WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. SOUTH WINDS AFTER 8 PM THIS EVENING INCREASE BETWEEN 15 AND 25 MPH WITH GUSTS UP TO 40 MPH THROUGH THE OVERNIGHT PERIOD. * TIMING...SOUTH WINDS INCREASE AFTER 1 PM WITH GUSTS OVER 25 MPH BY 3 PM. RELATIVE HUMIDITY VALUES FALL AT OR BELOW CRITICAL VALUES BY LATE AFTERNOON. WINDS WILL CONTINUE TO INCREASE AFTER 8 PM THIS EVENING WHILE RH VALUES RISE ABOVE CRITICAL VALUES. * RELATIVE HUMIDITY...AS LOW AS 17 PERCENT. * TEMPERATURES...IN THE LOWER 60S. * IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN RED FLAG CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
2 follow-up statements
982 WWUS83 KTOP 152047 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 347 PM CDT TUE APR 15 2014 ...WARM AND DRY CONDITIONS WEST THIS AFTERNOON AND CENTRAL AND EAST WEDNESDAY... .BREEZY SOUTH WINDS AND LOW RELATIVE HUMIDITIES WILL CONTINUE NEAR HIGHWAY 81 THIS AFTERNOON. SOUTH TO SOUTHWEST WINDS WILL BE RATHER STRONG BY MID MORNING AND IN COMBINATION WITH QUICKLY WARMING TEMPERATURES AND A RATHER DRY AIRMASS AND DRY FUELS....DANGEROUS FIRE WEATHER CONDITIONS WILL DEVELOP IN NORTHEAST AND EAST CENTRAL KANSAS WEDNESDAY. KSZ008-020-034-160100- /O.CON.KTOP.FW.W.0011.000000T0000Z-140416T0100Z/ REPUBLIC-CLOUD-OTTAWA- 347 PM CDT TUE APR 15 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR PORTIONS OF NORTH CENTRAL KANSAS... * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER ZONE 020 CLOUD AND FIRE WEATHER ZONE 034 OTTAWA. * WINDS...SOUTH 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. * TIMING...FIRE WEATHER CONDITIONS WILL BE AT THEIR GREATEST IMPACT THROUGH THE LATE AFTERNOON. SOME INCREASES IN HUMIDITIES WILL TAKE PLACE AROUND SUNSET THOUGH WINDS WILL NOT DROP OFF MUCH. * RELATIVE HUMIDITY...AS LOW AS 17 PERCENT. * TEMPERATURES...AROUND 60. * IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN RED FLAG CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ KSZ010>012-022>024-026-036>040-054>056-058-059-160500- /O.NEW.KTOP.FW.A.0004.140416T1600Z-140417T0000Z/ MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-GEARY- MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY- ANDERSON- 347 PM CDT TUE APR 15 2014 ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITIES...AND DRY FUELS FOR NORTHEAST AND EAST CENTRAL KANSAS... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FIRE WEATHER WATCH FOR GUSTY WINDS...LOW RELATIVE HUMIDITIES...AND RY FUELS...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE...FIRE WEATHER ZONE 024 JACKSON...FIRE WEATHER ZONE 026 JEFFERSON... FIRE WEATHER ZONE 036 GEARY...FIRE WEATHER ZONE 037 MORRIS... FIRE WEATHER ZONE 038 WABAUNSEE...FIRE WEATHER ZONE 039 SHAWNEE...FIRE WEATHER ZONE 040 DOUGLAS...FIRE WEATHER ZONE 054 LYON...FIRE WEATHER ZONE 055 OSAGE...FIRE WEATHER ZONE 056 FRANKLIN...FIRE WEATHER ZONE 058 COFFEY AND FIRE WEATHER ZONE 059 ANDERSON. * WINDS...SOUTH TO SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. * TIMING...HUMIDITIES WILL DROP OFF QUICKLY WEDNESDAY MORNING WITH ALREADY GUSTY WINDS AT DAWN PEAKING IN THE LATE MORNING INTO THE EARLY AFTERNOON. * RELATIVE HUMIDITY...AS LOW AS 23 PERCENT. * TEMPERATURES...IN THE MID 60S. * IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN RED FLAG CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$
529 WWUS83 KTOP 160101 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 801 PM CDT TUE APR 15 2014 KSZ008-020-034-160215- /O.CAN.KTOP.FW.W.0011.000000T0000Z-140416T0100Z/ REPUBLIC-CLOUD-OTTAWA- 801 PM CDT TUE APR 15 2014 ...RED FLAG WARNING IS CANCELLED FOR NORTH CENTRAL KANSAS DUE TO RISING RELATIVE HUMIDITY AND DECREASING WINDS... $$ KSZ010>012-022>024-026-036>040-054>056-058-059-160915- /O.CON.KTOP.FW.A.0004.140416T1600Z-140417T0000Z/ MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-GEARY- MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY- ANDERSON- 801 PM CDT TUE APR 15 2014 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING GUSTY WINDS...LOW RELATIVE HUMIDITIES ...AND DRY FUELS FOR NORTHEAST AND EAST CENTRAL KANSAS... * AFFECTED AREA...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE...FIRE WEATHER ZONE 024 JACKSON...FIRE WEATHER ZONE 026 JEFFERSON... FIRE WEATHER ZONE 036 GEARY...FIRE WEATHER ZONE 037 MORRIS... FIRE WEATHER ZONE 038 WABAUNSEE...FIRE WEATHER ZONE 039 SHAWNEE...FIRE WEATHER ZONE 040 DOUGLAS...FIRE WEATHER ZONE 054 LYON...FIRE WEATHER ZONE 055 OSAGE...FIRE WEATHER ZONE 056 FRANKLIN...FIRE WEATHER ZONE 058 COFFEY AND FIRE WEATHER ZONE 059 ANDERSON. * WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH. * TIMING...HUMIDITIES WILL DROP OFF QUICKLY WEDNESDAY MORNING WITH ALREADY GUSTY WINDS AT DAWN PEAKING IN THE LATE MORNING INTO THE EARLY AFTERNOON. * RELATIVE HUMIDITY...AS LOW AS 23 PERCENT. * TEMPERATURES...IN THE MID 60S. * IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN RED FLAG CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 15, 4:06 AM CDT, 20 minutes earlier.
Area forecast discussion, Apr 15, 4:06 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 406 AM CDT Tue Apr 15 2014 .SHORT TERM...(Today and Tonight) Issued at 302 AM CDT TUE APR 15 2014 Extreme fire danger conditions return for portions of north central Kansas followed by strong winds and warmer temperatures. Departing upper trough continues to track eastward over the Mid Atlantic region as quiet and cold conditions have settled across northeast Kansas this morning. A quick rebound in temperatures is on tap for today as variable winds shift to the south, advecting warmer air into the area. A surface trough, currently positioned over northern Colorado, deepens eastward this afternoon, increasing southwesterly winds 15 to 20 MPH west to east after 1 PM across north central areas. Sounding profilers depict strong mixing through 800 MB across the area, lowering dewpoint temperatures into the lower 20s and upper teens. Please refer to the fire weather discussion below for additional details. Have issued a Red Flag Warning for low humidity and gusty winds for this afternoon into the early evening across portions of north central Kansas. Highs today are expected to recover into the upper 50s and low 60s by late afternoon underneath sunny skies. Southerly winds increase between 20 and 25 mph sustained this evening as a strong 70 kt low level jet develops coincident with the upper trough over the northern plains. The increased mid level clouds from the passing system and the mixed boundary layer should keep overnight lows much warmer in the lower 40s. .LONG TERM...(Wednesday through Monday) Issued at 302 AM CDT TUE APR 15 2014 Early Wednesday morning, a 60 kt low level jet will be oriented across the forecast area. While this jet will weaken and gradually slide to the east, morning mixing will likely bring some rather strong wind gusts to the surface by 10 AM or so...potentially in the 45 to 50 mph range. Have not quite gone that high in the forecast given high cloud cover and a fairly rapid decrease in wind speeds by late morning, but it is possible. Expect a rather warm day on Wednesday although a cold front will make its way into the northwest half of the area by late afternoon. Will likely have a thermal ridge very near the frontal boundary which would focus the warmest temps near and just ahead of the front. With the wind, warm temps, and relatively dry low levels, will have fire weather concerns for Wed as well...more details in the fire weather section below. The front will continue to slowly progress through the area overnight, although it's expected to be a dry front through midnight or so. Beyond midnight, and incoming short wave trough will interact with the frontal zone as it becomes nearly stationary near/just south of the forecast area. This will result in an enhanced area of vertical motion spreading east across KS, focused mainly across the southern 2/3 of the forecast area. Expect this to persist through the day on Thursday before the wave passes overhead on Thursday evening and subsidence takes over. Expect rather persistent light precipitation with this system. THE ECMWF is on the dry side of model guidance in terms of total QPF while it seems that the NAM/GFS are probably picking up on some of the expected mesoscale lift enhancements and producing slightly higher amounts. Dry advection from the north will provide a sharp cutoff to the precipitation, and have reduced POPs in northern KS with some potential for areas near the Nebraska border to end up dry if the dry advection is strong enough. Precip type will be predominantly rain although there seems to be a period early Thursday morning when it could change to snow especially on the northern fringes of the precip area. Accumulation appears unlikely at this time. Will see a nice warm-up for the weekend as upper ridging returns to the area on the heels of the Thursday system. Expect moisture advection to bring dewpoints well into the 50s by Saturday in advance of the next upper trough. This system has trended slightly slower over recent model runs but otherwise fairly consistent in bringing another chance for widespread precipitation to the area. Do not expect much instability with this storm system but could still see periods of thunder. This looks to be a pretty widespread rain with the best chances Saturday night into Sunday, but do not expect particularly heavy amounts. Should also see continued warm temperatures throughout the weekend with highs in the upper 60s, and even warmer behind the system on Monday as little to no cold advection is expected behind the trough. && .FIRE WEATHER...(This Afternoon and Wednesday) Issued at 4 AM CDT TUE APR 15 2014 Expect southerly winds over north central Kansas to quickly increase after 12 PM as a surface trough rapidly deepens over the central and northern plains. 850 MB winds increase from near 10 KTS to over 30 KTS by 3 PM this afternoon, mixing dewpoint temperatures down into the upper teens. Decided to use a combination of the latest RAP and NAM, with a lean towards the RAP as previous events trended drier than forecast. These extreme fire danger conditions with the continuation of critical fuels has prompted a Red Flag Warning after 1 PM for Cloud, Republic, and Ottawa counties. Very high fire danger conditions exist across the remainder of the CWA this afternoon into the early evening. It is important to note the southerly winds will increase through the evening and overnight hours with gusts near 30 MPH and sustained speeds between 20 and 25 mph. For Wednesday, should start the day windy with lower than normal sunrise RH. While there will be some modest moisture increase with the southerly winds, expect it to be shallow. Deep mixing by late morning to early afternoon will pull drier air to the surface along with potentially very strong wind gusts. At the same time, the incoming cold front will bring a zone of much lighter winds as far east as Manhattan by mid afternoon although RH may be lowest near the front. Behind the front, temperatures will not be much cooler and winds will increase out of the northwest. All-in-all, expect the most volatile combination of strong wind and low RH to be southeast of an Abilene to Seneca line through the day...many of the areas to see the highest rainfall totals this past weekend. Current MinRH forecast is in the 22 to 27 percent range but could see it ending up a bit lower while winds in this area gust to 40+ mph. && .AVIATION...(For the 06Z TAFs through 06Z Tuesday Night) Issued at 1146 PM CDT MON APR 14 2014 VFR conditions expected through the taf period. && .TOP WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING until 9 AM CDT this morning FOR KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Bowen LONG TERM...Barjenbruch AVIATION...Sanders
Hazardous weather outlook, Apr 14, 11:48 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1148 PM CDT MON APR 14 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-160500- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1148 PM CDT MON APR 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. A KILLING FREEZE IS FORECAST FOR THE ENTIRE AREA TONIGHT THROUGH TUESDAY MORNING. TEMPERATURES WILL BE BELOW FREEZING FOR SEVERAL HOURS OVERNIGHT...WITH LOWS EXPECTED TO BE IN THE LOWER AND MIDDLE 20S. A FREEZE WARNING HAS BEEN ISSUED FROM 11 PM TONIGHT UNTIL 9 AM TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. VERY HIGH TO EXTREME FIRE DANGER IS EXPECTED TUESDAY AFTERNOON WEST OF HIGHWAY 75. ELEVATED FIRE DANGER IS FORECAST FOR MUCH OF THE AREA WEDNESDAY AFTERNOON. SOUTH WINDS SUSTAINED AROUND 30 MPH WITH GUSTS OVER 40 MPH ARE POSSIBLE AREA WIDE WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 3:47 PM CDT | Fire Weather Watch | TOP | Anderson, Brown, Coffey, Douglas, Franklin, Geary and 11 more | 12 hr |
Nearby
Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.